Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 142, NWS JSJ

October 2, 2005

NWS JSJ issued this flash flood warning at Oct 2, 2005, 9:17 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2005, 9:17 PM CDT (02:17 UTC)
Expired
Oct 3, 2005, 4:30 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 030220
FFWSJU
PRC037-053-089-103-119-030530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1017 PM AST SUN OCT 2 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO
     RIO GRANDE

* UNTIL 130 AM AST

* AT 1012 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAIN FROM STRONG THUNDERSTORM MOVING NORTHWEST OVER THE
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMOS...
  PLAYA FORTUNA...LUQUILLO...HATO CANDAL AND FAJARDO.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1837 6569 1825 6564 1820 6577 1821 6579
      1841 6582

$$

RAM
1 follow-up statement
000 
WGCA72 TJSJ 030619
FFSSJU
PRC037-053-089-103-119-030630-

URGENT - IMMEDIATE BROADCAST REQUESTED 
FLASH FLOOD STATEMENT 
NATIONAL WEATHER SERVICE SAN JUAN PR
215 AM AST MON OCT 3 2005

...THE FLASH FLOOD WARNING EXPIRED AT 130 AM AST...FOR THE FOLLOWING 
MUNICIPALITIES...

IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO
     RIO GRANDE

AT 215 AM AST...DOPPLER WEATHER RADAR INDICATED THAT THE HEAVY 
RAINFALL OVER THE NORTHEASTERN MUNICIPALITIES HAD ENDED. ONLY LIGHT 
RAIN REMAINS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD HOWEVER 
EXERCISE CAUTION ALONG RIVERS AND STREAMS DURING THE NEXT HOUR OR SO 
UNTIL THEY RETURN TO NORMAL LEVELS...AND BE ALERT TO PONDING OF 
WATER ON ROADWAYS.


LAT...LON 1837 6569 1825 6564 1820 6577 1821 6579
      1841 6582

$$

RM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:53 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Oct 2, 2:53 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
353 PM AST SUN OCT 2 2005

.SYNOPSIS...AT UPPER LEVELS..THE STRONG UPPER LOW THAT HAS BEEN
CREATING THE RING OF CONVECTION TO OUR NORTHEAST MOVED SOUTH
SOUTHWEST TOWARD THE VIRGIN ISLANDS AND WEAKENED. IT WILL FORM A
BRIDGE OF LOW PRESSURE BETWEEN THE NEXT TWO LOWS MENTIONED. A
STRONGER LOW NEAR 33 NORTH 43 WEST WILL PUSH SOUTHWEST THROUGH
THURSDAY MORNING...BUT WILL ONLY SERVE TO BRING A NORTHWESTERLY
UPPER LEVEL JET DOWN TO 20 NORTH 60 WEST AND NO CLOSER. LOW PRESSURE
EAST OF FLORIDA WILL MOVE ACROSS FLORIDA AND INTO THE GULF OF MEXICO
BY MID WEEK...LEAVING A RIDGE OVER THE LOCAL AREA THAT WILL PERSIST
THROUGH SATURDAY.

AT MID LEVELS...LOW PRESSURE JUST NORTH OF PUERTO RICO WILL MOVE TO
CUBA AS HIGH PRESSURE RIDGES IN OVER THE AREA FROM THE NORTH ON
TUESDAY. HIGH PRESSURE CONTINUES BUILDING SOUTH PREEMPTING A TROUGH
FROM THE NORTHEAST THROUGH SATURDAY...POSSIBLY SPUN DOWN FROM THE
UPPER LEVEL LOW IN THE SAME PLACE. HIGH PRESSURE THEN MOVES
NORTHWEST.

AT LOWER LEVELS...THE ACTIVITY FROM THE UPPER LEVEL LOW IS BEGINNING
TO DISSIPATE...BUT WILL LEAVE AN AREA OF MOIST AND UNSTABLE AIR THAT
IS LOOSELY CONNECTED WITH A MASS OF MOISTURE JUST EAST OF THE
BAHAMAS AND THE REMNANTS OF THE WEAKENING TROPICAL DEPRESSION 19.
THAT BAND...WHICH STRETCHES FROM ABOUT 10 NORTH AND 52 WEST TO 26
NORTH 72 WEST TONIGHT...CONTINUES TO BE TRACEABLE IN THE MODELS
SOLUTIONS THROUGH THURSDAY AND SLOWLY DRIFTS ACROSS PUERTO RICO AND
THE U.S. VIRGIN ISLANDS ON WEDNESDAY. TOWARD THE END OF THE SOLUTION
THE GFS BRINGS A TROPICAL CYCLONE TO JUST EAST OF THE WINDWARD
ISLANDS ON SUNDAY NEXT AND THEN MOVES IT NORTH.

&&

.DISCUSSION...THE SOUNDING CONTAINED MORE MOISTURE IN THE COLUMN
THAN YESTERDAY AND STRONG ACTIVITY WAS ALREADY IN PROGRESS WHEN THE
SUN ROSE THIS MORNING. WITH NORTH UPPER LEVEL FLOW AROUND THE UPPER
LEVEL LOW TO THE NORTHEAST...ANVIL BLOW OFF WAS ALREADY BLOCKING
MOST OF THE SUN FROM REACHING PUERTO RICO AND THE U.S. VIRGIN
ISLANDS BY MID MORNING. SOME THUNDERSTORMS DID CONTINUE IN THE AREA
SOUTH OF THE LOW AND SOME BROKE AWAY AND MOVED SOUTHWEST ACROSS THE
ISLANDS. SHOWERS CONTINUED TO MOVE OFF THE CARIBBEAN SEA AND ONTO
EASTERN PUERTO RICO DURING THE AFTERNOON. THE SOURCE OF PUERTO RICOS
ACTIVITY DURING THE AFTERNOON WAS FROM THE ONE AREA THAT RECEIVED
THE MOST SUNSHINE...THE SOUTHWEST CORNER. WITH MOIST FLOW IN PLACE
AND WEAK NORTHEASTERLY SURFACE FLOW...THUNDERSTORMS FORMED OVER THE
SOUTHWEST COASTAL STRIP OF PUERTO RICO BETWEEN THE BEACHES AND THE
CORDILLERA CENTRAL...AND ONE PLACE IN PENUELAS RECEIVED OVER 5
INCHES OF RAIN. RAIN WILL CONTINUE IN THESE TWO AREAS UNTIL SUNSET.

THE LOW PRESSURE ALOFT IS BEGINNING TO WEAKEN CONSIDERABLY AND THE
CONVECTION THAT RESULTED IS BEGINNING TO DISPERSE. THIS WILL LEAVE
SCATTERED SHOWERS OVERNIGHT. THE BAND OF MOISTURE WILL REMAIN TO OUR
NORTHEAST UNTIL TUESDAY NIGHT WHEN WE SHOULD AGAIN EXPERIENCE HIGHER
THAN USUAL SHOWER AND THUNDERSTORMS ACTIVITY. THIS WILL LAST THROUGH
THURSDAY AND THEN WE RETURN TO TYPICAL AFTERNOON PATTERNS THAT ARE
MORE DEPENDENT ON SURFACE WINDS.

WORTH MENTIONING...BUT STILL LOW ON THE SCALE OF PROBABILITY...IS
THE SWIRL OF CONVECTION THAT MOVED OFF OF AFRICA A WHILE AGO AND IS
NOW NEAR 23 WEST SOUTH OF 16 NORTH. THE GFS PICKS UP ON
THIS...DEVELOPS A CIRCULATION...AND BRINGS IT TO 8 NORTH AND 40 WEST
BY THURSDAY MORNING AND TO 13 NORTH 54 WEST BY SUNDAY MORNING. AT
THAT POINT IT IS PRESUMABLY A TROPICAL STORM OR BETTER AND IT DRIVES
TOWARD A WEAKNESS IN THE PRESSURE FIELD TO THE NORTH NORTHWEST. IN
THIS WAY IT APPEARS TO MISS THE LOCAL AREA ALTOGETHER. THIS SCENARIO
LOOKS FINE...IF IT CAN GET TOGETHER IN THE FIRST PLACE...WHICH FEW
OTHER SYSTEMS HAVE BEEN ABLE TO DO IN THE LAST 4 WEEKS OR SO. SO FOR
NOW WE WILL LEAVE IT ON THE OUTSIDE-CHANCE TO-BE-WATCHED LIST.

&&

.MARINE...THE CONVECTION THAT FORMED A RING AROUND THE UPPER LEVEL
LOW TO OUR NORTHEAST HAS SUFFICIENTLY RILED THE SEAS WITH SHORT
PERIOD WAVES SUCH AS TO BE NOTABLE EVEN ON THE NORTHERN SHORES OF
PUERTO RICO...AND THEREFORE HAVE RAISED THE FORECAST FOR THE SEAS IN
THE ATLANTIC BY ABOUT 1 FOOT. THIS SHOULD DISSIPATE BACK TO OR BELOW
THE LEVELS THAT THE MODEL HAS BEEN ANTICIPATING DURING THE NEXT 24
TO 36 HOURS. SEAS THEN REMAIN RELATIVELY TRANQUIL FOR THE NEXT 7
DAYS WITH LITTLE IN THE ATLANTIC OVER 4 FEET...AND NOTHING IN THE
CARIBBEAN OVER 3 FEET.

&&

.AVIATION...AVIATORS WILL HAVE TO PUT UP WITH CONTINUED
THUNDERSTORMS IN THE WESTERN/SOUTHWESTERN INTERIOR OF PUERTO RICO
FOR THE NEXT 4 AFTERNOONS. WE MAY ALSO SEE AN INCREASE IN MID-LEVEL
CLOUDINESS AS THE MOISTURE IN THE BAND BETWEEN THE TWO DISTURBANCES
STRETCHES AND MOVES SOUTH OVER THE AREA TUESDAY THROUGH THURSDAY.
OTHERWISE NO OTHER HAZARDS TO AVIATION ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  89 /  60  40  40  40
STT  79  87  79  88 /  60  60  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

SNELL
Hazardous weather outlook, Oct 2, 5:00 AM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN OCT 2 2005

PRZ001>013-AMZ710>750-031030-
600 AM AST SUN OCT 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH LOCATED ACROSS THE NORTHERN LEEWARD ISLANDS
AND THE EASTERN CARIBBEAN WILL CONTINUE TO ENHANCE THE SHOWER
ACTIVITY ACROSS THE LOCAL REGION TODAY. SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR OVER PARTS OF THE
LOCAL ISLANDS... BUT MAINLY ACROSS THE INTERIOR AND WEST PORTIONS OF
PUERTO RICO DURING THE AFTERNOON HOURS. HEAVY LOCALIZED RAINFALL
WILL LEAD TO AREAS OF URBAN AND SMALL STREAM FLOODING AND RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL LOW OR TROUGH AND A BAND
OF MOISTURE APPROACHING THE ISLANDS FROM THE NORTHEAST WILL RESULT
IN AT LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS
OF THE LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM
ACTIVITY COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO
AREAS OF URBAN AND SMALL STREAM FLOODING AND RIVER FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-031030-
600 AM AST SUN OCT 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH LOCATED ACROSS THE NORTHERN LEEWARD ISLANDS
AND THE EASTERN CARIBBEAN WILL CONTINUE TO ENHANCE THE SHOWER
ACTIVITY ACROSS THE LOCAL REGION TODAY. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL OCCUR ACROSS PARTS OF THE LOCAL ISLANDS.
HEAVY LOCALIZED RAINFALL MAY LEAD TO URBAN AND GUT TYPE FLOODING.

MODERATE LONG PERIOD NORTH NORTHEAST SWELLS MOVING THROUGH THE
REGIONAL WATERS CONTINUE TO GRADUALLY SUBSIDE TODAY.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL LOW OR TROUGH AND A BAND
OF MOISTURE APPROACHING THE ISLANDS FROM THE NORTHEAST WILL RESULT
IN AT LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS
OF THE LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM
ACTIVITY COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO
AREAS OF URBAN AND GUT TYPE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

41

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:12 PM CDTSpecial Marine WarningJSJ2 hr
Oct 2, 10:07 PM CDTFlash Flood WarningJSJ18 hr
Oct 2, 10:41 PM CDTFlash Flood WarningJSJ18 hr
Oct 3, 1:03 AM CDTFlash Flood WarningJSJ19 hr
Oct 3, 12:56 PM CDTFlash Flood WarningJSJ19 hr
Oct 3, 4:30 PM CDTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.